Sunday, 29 August 2021

When Are Blood Thinners Dangerous?


 

Blood thinners offer patients with blood clotting issues a better chance of survival in most cases. However, they are also known to be very dangerous if they are used improperly. When doctors don't inform patients about the risks of blood thinners or don't administer the medications properly, patients can be significantly injured, even suffering death in some situations.

Guest post by Mario Cattabiani

What Are Blood Thinners?

Blood thinners, or anticoagulants, are used to slow the natural clotting process of blood. You may be familiar with such blood thinners as Heparin, Coumadin, Plavix, and Pradaxa.

Anticoagulants are prescribed for or administered to patients at risk of pulmonary embolism, deep vein thrombosis, atrial fibrillation, and other medical conditions in which a stroke or heart attack is possible. They are also given to people who have already had a stroke or heart attack to reduce the risk of reoccurrence or additional damage. Blood thinners are sometimes used during kidney dialysis or bypass surgery to keep blood from clotting in medical equipment tubing.

While anticlotting medications are meant to treat or prevent serious and potentially life-threatening medical conditions, they can be extremely dangerous. Many of these types of drugs have a very small room for error. Even the slightest mistake in dosage or strength can result in devastating outcomes.

How Can Blood Thinners Hurt People?

The ways that medications like Coumadin and Heparin can cause injury include:

·         Incorrect dosage prescribed – When a patient overdoses on blood thinners, it can result in severe bleeding throughout the body, brain, or heart.

·         Incorrect labeling of medication – In some cases, patients have received prescriptions three times more potent than those listed on the actual tablet. This error could lead to severe injuries and death.

·         Medication and food interactions – Blood thinner have adverse reactions when combined with some other medications. If doctors don't correctly educate their patients who take blood thinners, this can result in injuries. Additionally, some foods act as natural blood thinners, so if they are combined with anticoagulants, it may increase the drug's effects and potency. Doctors must make sure that patients receive and understand this important information.  

·         Insufficient blood monitoring – If doctors fail to test patients' blood to ensure that they maintain the proper level of blood thinners in the body, patients are at risk of a severe bleed.

·         Human error when giving medication – Medical staff who administer blood thinners to patients may misread dosing instructions or administer the wrong dose, placing patients at risk of suffering an adverse event.

What Are The Risks Of Blood Thinner Errors?

If a patient who is taking blood thinners falls outside of the range that is considered therapeutic, significant consequences can occur. This may include catastrophic injuries such as stroke, heart attack, irreversible organ damage, and death. Regular monitoring and INR blood testing must be done consistently to help avoid these complications.

When anticoagulants are used improperly, it can cause the following:

·         Subdural bleed

·         Brain injury

·         Brain hemorrhage

·         Bleeding into the brain

·         Excessive bleeding in the body

·         Death

In some cases, blood thinner-related injuries result from mistakes made by pharmacists who fill prescriptions incorrectly or nurses who administer the drugs in the wrong doses.

 

Mario Cattabiani is the Director of Communications at Ross Feller Casey, LLP, in Philadelphia, Pennsylvania.

Pharmaceutical Microbiology Resources (http://www.pharmamicroresources.com/)

No comments:

Post a Comment

Pharmaceutical Microbiology Resources

Special offers